Hail, Garden
- When
- September 16, 12:00 AM MST
- Where
- Garden County, 8.8 mi SW of Oshkosh
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.330, -102.450
Isolated severe thunderstorms developed across portions of the panhandle and north central Nebraska to the northwest of a stationary front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated severe thunderstorms developed across portions of the panhandle and north central Nebraska to the northwest of a stationary front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 15, 9:45 PM MST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 1145 PM CDT Fri Sep 15 2017 .SYNOPSIS... Issued at 311 PM CDT Fri Sep 15 2017 Well defined lead PV anomaly moving northeast across eastern WY on downstream side of long wave trough located over the western US. Ahead of this feature strong LLJ and low level warm air advection creating a large area of mid level instability across eastern NE into SD/MN. Within this environment SHRA and TSRA developed as a result of forcing of a northward advancing warm front last night and through the morning. Further west, more widespread rain and even snow in the higher elevations across parts of MT/WY supported by fairly substantial cold conveyor belt across southern Canada combined with warm conveyor belt originating from the aforementioned LLJ and warm advection pattern through the Dakotas and turning westward and wrapping into the low. Second and more substantial PV anomaly dropping southward on backside of upper low over eastern WA/OR into NV/UT. && .SHORT TERM...(This evening through Saturday) Issued at 311 PM CDT Fri Sep 15 2017 Previously mentioned PV anomaly will rotate through the upper low across the central Rockies today. Downslope winds will drive/create a dryline surge across northeast CO and western KS and into southwest/central NE this afternoon. Surface low will continue to pull northeast into western MN and weaken as it stays anchored to broader area of weakening warm air advection. Associated subsidence behind exiting short wave to be in place across western NE into the afternoon. Slight precip chances near the SD border late this afternoon but large scale subsidence should keep most of the area dry through late afternoon. As PV anomaly moves off the Rockies it will cause a surface low to develop in northeastern CO and allow a cold front to drop south into the Panhandle this evening. Upper height falls then rotate into the western Dakotas late afternoon and evening and low level winds respond resulting in convergence along the front across northeastern NE and to some degree along the dryline in central NE by evening. RAP soundings suggest inverted-V profiles in low levels west of this line, suggesting dry air below a shallow moist layer in the mid levels. This profile exists to some degree in eastern north central NE in the form of an elevated mixed layer and therefore allows some CAPE/instability to be available above low level forcing and should set the stage for thunderstorm development if parcels can make it above low level stable layer. Short range models differ on this occurring, but if it does there will be decent potential for enough instability to produce updrafts capable of supporting marginal large hail, hence the area of marginal risk for severe storms as presented by SPC. Further west, weaker elevated instability moves into the NE Panhandle this evening. Next area of height falls associated with next PV anomaly rotating through main upper trough will allow mid level southerly winds to increase across the west creating a new warm conveyor belt and developing an area of strong frontogenetic forcing in this weakly unstable environment in the Panhandle. More widespread showers and a few thunderstorms will develop as a result of the strong mid level forcing, moving east across north central NE overnight. Though some instability is presented in RAP soundings in this area it likely won't be enough to support large hail. Good confidence in the occurrence of SHRA/TSRA here however as this sequence of events is supported by most models. For saturday some lingering showers and maybe a rumble of thunder or two will be across north central NE. But otherwise expect a lot of cloud cover behind the front and much cooler temps. Upper low pulls northeast into the Dakotas and although some weak forcing with remain across north central NE this will lessen through the day. .LONG TERM...(Saturday night through Friday) Issued at 311 PM CDT Fri Sep 15 2017 An active weather pattern will be taking shape the next several days as a large upper trough becomes established across the Pacific northwest. This trough will slowly move east into the central and northern plains by the end of next week. Ahead of this large trough, a weak disturbance will quickly move east across the area Sunday into Sunday night. Will include some chance pops for precipitation with this. Appears enough instability to include thunder. As the upper trough slowly moves east next week, isolated to scattered showers and thunderstorms will be possible by midweek as southwest flow aloft becomes established on the eastern periphery of the approaching trough. Will keep pops conservative as quite a bit of model differences at this point. After a cool weekend, it will begin to warm up again ahead of the upper trough early next week. It appears highs in the upper 70s and 80s will return through much of next week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1145 PM CDT Fri Sep 15 2017 Low clouds will continue to push into the sandhills and southwestern Nebraska overnight. Ceilings below 1000 FT AGL are likely overnight and will persist through sunrise at the KVTN terminal and through mid morning Saturday at the KLBF terminal. Ceilings will gradually increase Saturday afternoon with VFR conditions expected. Winds will be from the north or northeast at 10 to 15 KTS over the next 24 hours. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Taylor AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 947 PM CDT Fri Sep 15 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-170300- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 947 PM CDT Fri Sep 15 2017 /847 PM MDT Fri Sep 15 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Thunderstorms will be possible across the Panhandle and into north central Nebraska overnight. No severe storms are expected. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Scattered thunderstorms will be possible again Sunday night into Monday, then again by mid week. The chances for widespread severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
Special Weather Statement
National Weather Service North Platte NE
1133 PM MDT FRI SEP 15 2017
NEZ004-022-160615-
Sheridan NE-Garden NE-
1133 PM MDT FRI SEP 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN AND SOUTH
CENTRAL SHERIDAN COUNTIES UNTIL 1215 AM MDT...
At 1133 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Antioch, or 16 miles southeast of Alliance, moving
northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ellsworth, Antioch, Miles Lake, Snow Lake, Wickson Lake, Diamond
Lake, Patterson Lake, Lakeside, Herman Lake, Kennedy Lake and Tralnor
Lake.
This includes the following highways...
Highway 250 between mile markers 1 and 22.
Highway 2 between mile markers 98 and 121.
LAT...LON 4238 10245 4212 10210 4179 10265 4183 10268
4200 10268 4201 10270 4204 10270
TIME...MOT...LOC 0533Z 222DEG 37KT 4192 10267
RobergSpecial Weather Statement National Weather Service North Platte NE 1242 AM MDT SAT SEP 16 2017 NEZ023-094-160730- Grant NE-Western Cherry NE- 1242 AM MDT SAT SEP 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND NORTHWESTERN GRANT COUNTIES UNTIL 130 AM MDT... At 1242 AM MDT, Doppler radar was tracking a strong thunderstorm near Ashby, or 36 miles north of Arthur, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hyannis, Ashby, Hire, Dipping Vat Meadow, Whitman Road crossing the North Branch of the Middle Loup River, Intersection of Highway 61 and Survey Valley Road and Mother Lake. This includes the following highways... Highway 2 between mile markers 136 and 145. Highway 61 between mile markers 159 and 184. LAT...LON 4195 10194 4218 10201 4245 10159 4213 10131 TIME...MOT...LOC 0642Z 237DEG 29KT 4207 10189 Roberg
Special Weather Statement
National Weather Service North Platte NE
1253 AM MDT SAT SEP 16 2017
NEZ094-160745-
Western Cherry NE-
1253 AM MDT SAT SEP 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
145 AM MDT...
At 1252 AM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lake, or 33 miles south of Martin, moving northeast at 40
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cody, Nenzel, Medicine Lake, Indian Hill, Cody Lake and Schoolhouse
Lake.
This includes Highway 20 between mile markers 150 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4282 10091 4258 10151 4274 10170 4300 10133
4300 10115
TIME...MOT...LOC 0652Z 232DEG 33KT 4271 10151
RobergThe North Platte radar (KLNX), 171 km away, was scanning. The volume nearest the first event began at 07:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723182.